Friday, November 22, 2013

Chemo Round 5 done...one more to go!

It's 4:00 in the morning and I am doing some sleep blogging.  I am so-so tired, but I just can't sleep.  My body feels tired, my eyes feel tired, but my mind is going 100 miles per hour. 

The reason being---every time I do a round of chemotherapy, I have to take a lot of steroids called Dexamethasone.  I take 5 pills the night before chemo and then set my alarm and take 5 more pills in the middle of the night.  When I get to the doctor's office, (before the chemo drip) they give me an I.V. drip of more steroids and Benadryl.  The dexamethasone is known for keeping people awake.  Last night I think I only got a couple of hours of sleep.  Tonight, I'm not sure that I will be getting any sleep.  I am also taking oxycodone and nausea pills---both of which usually knock me out and make me sleep for awhile.  That just goes to show the power the steroid drugs.  John just simply cannot understand not being able to fall asleep.  He can fall asleep immediately!  It's almost laughable how he can lay is head on the pillow and I can probably only count to 30 and he's out.  So unfair!


Heather and I at the appointment.
My sister Heather drove me to chemo this time.  It was so nice of her to leave her 3 kids at home and come spend several hours with me at the doctor's office.  I just don't want to go to chemo alone.  It gives me anxiety thinking about sitting there alone.  Not to mention that I am too loopy from all the Benadryl when I am done to be able to drive home.  It's nice to have someone to sit and visit with while I am getting the I.V.  It takes some of the scariness out of it, and makes the time go by much quicker.

I met with the doctor before starting the chemo.  He decided to put me back on the thrush medicine.  Good grief!  That stuff is the swish and swallow crap that gags me to the point that I'm going to pee my pants.  He thinks that I will get thrush again because my immune system gets knocked so low.  I guess I gotta do what I gotta do. 

We also talked about my feet.  I have been dealing with feet pain (on the bottom of my feet).  I had some pretty major neuropathy in my feet this last time.  They called me in some medicine for it.  I guess it takes quite a bit of time for the medicine to start working.  Oh and an added bonus, it causes weight gain.  I think everything I take causes weight gain.  It's so wonderful (dripping with sarcasm)!  I was talking to Candice (one of my nurses) about the weight gain today.  I told her that if I'm going to be bald, I may as well be fat.  She just laughed.  The nurses are so awesome there! 

So, when the doctor and I were discussing the neuropathy he said that I had two options.  #1--I could push chemo back a week to give it more time to heal, or #2 he could slightly lesson the dose of chemo and proceed with it that day.  I told him I wanted to do the chemo.  He said, "I knew you would pick that!"  The scary thing about the neuropathy is that sometimes it is permanent damage and that would be awful!  I really wanted to stay on schedule so I can be feeling semi-decent for Thanksgiving and be able to do my last round of chemo on December 12th, which would give me a lot of time to heel for Christmas.

Today when I was getting my chemo, I sat next to a lady that I know a little.  She has 9 kids, is 49 years old, and was recently diagnosed with breast cancer.  About a month ago she had two different surgeries, and was there for her very first round of chemo.  I could see on her face that she was so overwhelmed, scared, and unsure.  She broke down and cried a time or two.  I could hear the nurse giving her a lot of instructions and information.  It took me back to my first round of chemo and I just felt so bad for her.  I tried to reassure her and give her a little advice.  Cancer is just such a hard thing to have to go through.  But, I told her that you just HAVE to stay positive as much as you can.  You have a choice to be positive or negative, but either way, it will not change the fact that you have cancer.  Having said that, it is impossible to be positive 100% of the time.  I definitely have my moments when I am in the mood to gripe and complain.  I would not be human if I didn't.

My eyebrows have started to burn again, and I'm sure more of them are going to start falling out.  It has been nice that I still have most of my eyelashes and eyebrows.  I'm crossing my fingers that they don't all fall out.  My friend went through chemo and lost all of her eyebrows and lashes on the very last round of her chemo!  Oh gosh, that stinks!

Well, it's 5:00am, I guess I'm going to go back to bed.  I'm sure I will doze off just in time for my alarm to go off to get the kids up for school!  Yes!

Some recent pictures...
The top picture was taken after church.  I'm trying to relax with some lovin' from Riley.
 Face drawn on the back of my head...artwork by Riley.

Tuesday, November 12, 2013

Chemo Round 4

Chemo Round 4 was not a lot different than the other previous rounds, only I think I get a little sicker each time--and am a little more out of energy.  I think it's because each time I go in for chemo, my body is not yet fully recovered from the treatment before.  I can't even describe how out of energy I am.  The smallest tasks completely take my breath away.  It is so annoying to break a sweat and be panting because you have vacuumed your living room floor.  I crave to be well and healthy again.

I have been dealing with thrush since round 3 and have been taking medicine 4 times a day for it.  Nasty, nasty swish and swallow crap that I had to do 4 times a day.  The medicine left a bad taste in my mouth that altered the taste of food.  The stubborn thrush was just NOT going away.  It was all in my mouth and down my throat.  I go in weekly for lab work, and this last time I showed the doctor my mouth.  She decided to kick the thrush in the butt with an I.V. of medicine.  Thursday and Friday I had a 2 hour I.V. drip of medicine for the thrush and am also taking pills.  It looks like it is finally going away.  Take THAT thrush!

Also, while meeting with the doctor, I showed her my toenail.  Awhile back when I was running some marathon relays with friends I bruised my toenail.  No big deal right.  Well chemo is hard on nails.  The entire nail was peeling off.  It was unattached at the base and still attached at the top. (See picture at the right)  It was completely gross.  Riley was SOOO fascinated by it, but totally grossed out.  One night after scripture study, she took probably 20 picture of my toe.  She had all kinds of comments about it too.  When I showed my toe to the doctor, she said, "You could probably just pull that nail off", to which I replied, "Or YOU could".  The doc was able to peel that baby off, and yes it hurt.  But, I would be too big of a baby to rip my own nail off.  Especially since it was still quite attached. 

The doctor asked me if I wanted to keep the nail as a souvenir.  OF COURSE I DID!  I had just the person to give it to!  I put that baby in an envelope and wrote Riley's name on it.  It was a little toenail mail!  When she got home from school, I told her that something came in the mail for her.  I tried to film her opening it and she caught on that something nasty was in the envelope, but she didn't know what.  She flung it out on the floor, and her face was priceless when she realized what it was.  Oh Riley girl, I love you and your sense of humor!